MAUDE Adverse Event Report: COOK ENDOSCOPY ECLIPSE TTC WIRE GUIDED BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY ECLIPSE TTC WIRE GUIDED BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL
Catalog Number ECL-12X5.5
Medical Device Problem Codes Leak/Splash (1354); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: boston scientific zebra wire guide; boston scientific pressurization device.Occupation - non-healthcare professional.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During a functional test, a cook quantum inflation device (qid) was filled with water and attached to the balloon inflation port.After applying negative pressure, inflation of the balloon was attempted.The balloon would not hold pressure and a leakage was observed from a pinhole on the proximal side of the balloon material.A visual examination of the catheter showed kinks at approximately 54.5 cm, 95.8 cm, 98.5 cm, 103.9 cm and 161.6 cm from the distal end.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The presence of kinking along the catheter and damage to stylet wire may indicate the device received excess pressure during handling and/or insertion into the endoscope which could contribute to device leakage.The responses to the additional questions indicate that a boston scientific pressurization device was used to inflate the balloon.The complaint device is recommended to be used with a cook quantum inflation device.A possible contributing factor to the reported observation is using a compromised or incorrect inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a failure of the balloon material.If the volume of the inflation device is incorrect, this could also lead to over inflation and possible damage to the balloon material.A possible contributing factor to a pinhole/hole in the balloon material is if the balloon material comes into contact with a sharp object or a burr in the endoscope accessory channel.Prior to distribution, all eclipse ttc wire guided balloon dilators are subjected to a visual inspection and functional testing to ensure device integrity.The functional tests consist of a flow and leak test.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that an incorrect inflation device was used to inflate the balloon, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an esophageal dilation procedure, the physician used a cook eclipse ttc wire guided balloon dilator.The device was advanced to the desired position which was the middle of the esophagus.The user detected the pressure readings were not changing while using the pressurization device to inflate the balloon.The user retracted the device from the endoscope and found out the balloon was leaking.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
ECLIPSE TTC WIRE GUIDED BALLOON DILATOR
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7823742
Report Number1037905-2018-00380
Device Sequence Number1468573
Product Code KNQ
UDI-Device Identifier00827002256309
UDI-Public(01)00827002256309(17)201115(10)W3996521
Combination Product (Y/N)N
Initial Reporter CountryCN
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/15/2020
Device Catalogue NumberECL-12X5.5
Device Lot NumberW3996521
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/03/2018
Initial Report FDA Received Date08/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR
Patient Weight75